Oklahoma, 2021

Excessive Heat in Oklahoma, July 24 to 31, 2021

July 24 to 31, 2021 · NWS TSA · 16 events in 16 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late July. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in daily heat index values in the 110 to 115 degree range across portions of eastern Oklahoma from the 24th through the 31st.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
45
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late July. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in daily heat index values in the 110 to 115 degree range across portions of eastern Oklahoma from the 24th through the 31st. At least 45 heat-related medical calls occurred during this period in Tulsa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 24, 9:29 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 24, 9:29 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1029 AM CDT Sat Jul 24 2021

.DISCUSSION...
Main update to first period zones was to expand heat advisory to
now include zones across SE OK and WC AR. Minor tweaks to temperatures
and dewpoints based on latest obs and trends, but otherwise afternoon
max temperatures have been left as they are. Another hot humid day
expected tomorrow, though some parts of NE OK and NW AR may see brief
relief with scattered thunderstorm chances Sunday afternoon.

Updated ZFP/NPW/PFM/AFM already sent.

&&

.PREV DISCUSSION... /Issued 611 AM CDT Sat Jul 24 2021/

DISCUSSION...
Minor reduction to visibility will continue early this morning
across far NE OK and NW AR, otherwise VFR conditions will
continue. Isolated showers possible this afternoon, and some data
indicates higher probability of storms overnight. However the
uncertainty on timing and location remains high and thus will
keep out of the forecast for now.

PREV DISCUSSION... /Issued 322 AM CDT Sat Jul 24 2021/

DISCUSSION...
Near persistent weather continues today with a slight trend
upward in temps expected. Corridor of higher afternoon dewpoints
did materialize yesterday and align with the the most recent heavy
rainfall footprint / soil moisture conditions. This signal
remains present today and the region of overlap between the warmer
temps / higher afternoon dewpoints will exceed heat advisory
criteria. Expect isolated afternoon showers and storms however
coverage will remain very low.

A slight increase in precip chances may develop late tonight
across portions of far E OK / NW AR with a more defined corridor
of higher chances across NE OK / NW AR during the day Sunday.
Deeper moisture pooling along and immediately ahead of the weak
frontal boundary will support a few strong storms with slow
movement allowing locally heavy rainfall potential. The boundary
sags southward across the forecast area Monday and will mark the
day of higher rainfall coverage.

The influence of the boundary lessens on Tuesday with shower and
storm chances continuing but lower coverage is likely. Thereafter,
a consistent model trend remains in expanding ridging aloft
through the Plains with temperatures trending upward and dry
weather more likely. Several days of heat headlines remain
possible for mid to late next week.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ055>057-060>062-
     066-067-070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...23
Hazardous weather outlook, Jul 24, 9:44 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1044 AM CDT Sat Jul 24 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-250945-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1044 AM CDT Sat Jul 24 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE... Rest of Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon and Overnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Afternoon heat index values of 105 to 109 degrees will be common
across much of eastern Oklahoma and west central Arkansas through
the afternoon. Isolated thunderstorms are likely this afternoon
across far eastern Oklahoma and northwest Arkansas, though
most locations will remain dry.  Additional isolated storms
may develop later tonight and continue into the day Sunday.
Severe weather is not expected through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through TUESDAY...Thunderstorm and Dangerous Heat Potential.
WEDNESDAY through FRIDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will increase Sunday across northeast
Oklahoma and northwest Arkansas. A weak frontal boundary will sag
southward on Monday with scattered showers and storms area wide.
A few strong storms are possible both Sunday and Monday along with
locally heavy rainfall.  Heat index values of 100 to 105 degrees
will also persist each afternoon outside of the influence from
any ongoing storms.

Heat will build for mid to late week with high temperatures rising
into the mid to upper 90s along with continued humid conditions.
Heat advisories may be needed for mid to late week across a larger
portion of eastern Oklahoma and northwest Arkansas.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 excessive heat. Local standard time, as filed.

Excessive Heat, Pawnee

When
July 24, 11:00 AM CST to July 27, 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
July 24, 11:00 AM CST to July 27, 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
July 24, 11:00 AM CST to July 31, 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
July 24, 11:00 AM CST to July 31, 7:00 PM CST
Where
Tulsa forecast zone
Injuries
45 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
July 24, 11:00 AM CST to July 31, 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
July 24, 11:00 AM CST to July 31, 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
July 24, 11:00 AM CST to July 31, 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
July 24, 11:00 AM CST to July 29, 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
July 24, 11:00 AM CST to July 31, 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
July 25, 11:00 AM CST to July 27, 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sequoyah

When
July 25, 11:00 AM CST to July 29, 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Nowata

When
July 25, 11:00 AM CST to July 31, 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
July 25, 11:00 AM CST to July 31, 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
July 25, 11:00 AM CST to July 31, 7:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
July 27, 11:00 AM CST to 7:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
July 27, 11:00 AM CST to 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972860, 972861, 972864, 972865, 972866, 972868, 972870, 972872, 972875, 972859, 972863, 972867, 972869, 972873, 972876, 972877.